Journal of the Mathematical Society of Japan

Asymptotically quasiconformal four manifolds

Tsuyoshi KATO

Full-text: Open access


We give a formulation of Yang-Mills gauge theory for open smooth four-dimensional manifolds whose ends are homeomorphic to S3 × [0,∞). We apply this formulation to the study of conformal structures of such manifolds. We introduce the notion of asymptotically quasiconformal homeomorphic manifolds and show that there exist manifolds which are mutually homeomorphic but not asymptotically quasiconformal homeomorphic.

Article information

J. Math. Soc. Japan, Volume 64, Number 2 (2012), 423-487.

First available in Project Euclid: 26 April 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57R57: Applications of global analysis to structures on manifolds, Donaldson and Seiberg-Witten invariants [See also 58-XX]
Secondary: 53A30: Conformal differential geometry

Yang-Mills theory quasiconformal mappings


KATO, Tsuyoshi. Asymptotically quasiconformal four manifolds. J. Math. Soc. Japan 64 (2012), no. 2, 423--487. doi:10.2969/jmsj/06420423.

Export citation


  • M. Atiyah, N. Hitchin and I. Singer, Self-duality in four-dimensional Riemannian geometry, Proc. Roy. Soc. London Ser. A, 362 (1978), 425–461.
  • A. Casson, Three lectures on new-infinite constructions in 4-dimensional manifolds, À la recherche de la topologie perdue, Progr. Math., 62, Birkhäuser Boston, Boston, MA, 1986, pp.,201–244.
  • A. Connes, Non Commutative Geometry, Academic Press, 1994.
  • A. Connes and N. Higson, Déformations, morphismes asymptotiques et $K$-théoriebivariante, C. R. Acad. Sci. Paris Sér. I Math., 311 (1990), 101–106.
  • A. Connes, D. Sullivan and N. Teleman, Quasiconformal mappings, operators on Hilbert space, and local formulae for characteristic classes, Topology, 33 (1994), 663–681.
  • S. K. Donaldson, Poynomial invariants for smooth four-manifolds, Topology, 29 (1990), 257–315.
  • S. K. Donaldson, An application of gauge theory to four-dimensional topology, J. Differential Geom., 18 (1983), 279–315.
  • S. K. Donaldson and P. B. Kronheimer, The geometry of four-manifolds, Clarendon Press, Oxford, 1990.
  • S. K. Donaldson and D. P. Sullivan, Quasiconformal 4-manifolds, Acta Math., 163 (1989), 181–252.
  • R. Fintushel and R. J. Stern, $SO(3)$-connections and the topology of 4-manifolds, J. Differential Geom., 20 (1984), 523–539.
  • R. Fintushel and R. J. Stern, Definite 4-manifolds, J. Differential Geom., 28 (1988), 133–141.
  • A. Floer, An instanton-invariant for 3-manifolds, Comm. Math. Phy., 118 (1988), 215–240.
  • S. Freed and K. Uhlenbeck, Instantons and four-manifolds, Second edition, Math. Sci. Res. Inst. Publ. 1, Springer-Verlag, 1991.
  • M. H. Freedman, The topology of four-dimensional manifolds, J. Differential Geom., 17 (1982), 357–453.
  • M. Freedman and F. Quinn, The Topology of Four Dimensional Manifolds, Princeton Univ. Press, 1990.
  • F. W. Gehring, The $L^p$-integrability of the partial derivatives of a quasiconformal mapping, Acta. Math., 130 (1973), 265–277.
  • D. Gilbarg and N. Trudinger, Elliptic partial differential equations of second order, Second edition, Grundlehren Math. Wiss., 224, Springer-Verlag, 1983.
  • M. Gromov and H. B. Lawson, Positive scalar curvature and the Dirac operator on complete Riemannian manifolds, Inst. Hautes Études Sci. Publ. Math., 58 (1983), 83–196.
  • T. Kato, ASD moduli spaces over four-manifolds with tree-like ends, Geom. Topol., 8 (2004), 779–830.
  • T. Kato, Growth of Casson handles and transversality for ASD moduli spaces, Geom. Topol., 12 (2008), 1265–1311.
  • R. B. Lockhart and R. C. McOwen, Elliptic differential operators on non compact manifolds, Ann. Scuola. Norm. Sup. Pisa Cl. Sci. (4), 12 (1985), 409–447.
  • B. Mazur, Differential topology from the point of view of simple homotopy theory, Inst. Hautes Études Sci. Publ. Math., 15 (1963), 93 pp.
  • J. Milnor, On simply connected 4-manifolds, 1958 Symposium internacional de topología algebraica International symposium on algebraic topology, Universidad Nacional Autónoma de México and UNESCO, Mexico City, 1958, pp.,122–128.
  • J. Milnor, Differentiable structures on spheres, Amer. J. Math., 81 (1959), 962–972.
  • F. Quinn, Ends of maps, III, dimensions 4 and 5, J. Differential Geom., 17 (1982), 503–521.
  • E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Univ. Press, 1970.
  • D. Sullivan, Hyperbolic geometry and homeomorphisms, Proc. Georgia Topology Conf. on Geometric Topology, 1977, (ed. J. Cantrell), Academic Press, New York, 1979, pp.,543–555.
  • C. H. Taubes, Gauge theory on asymptotically periodic 4-manifolds, J. Differential Geom., 25 (1987), 363–430.
  • C. H. Taubes, Casson's invariant and gauge theory, J. Differential Geom., 31 (1990), 547–599.
  • C. H. Taubes, $L^2$ moduli spaces on 4-manifolds with cylindrical ends, Monogr. Geom. Topology, I, International Press, Cambridge, MA, 1993.
  • N. Teleman, The index of signature operators on Lipschitz manifolds, Inst. Hautes Études Sci. Publ. Math., 58 (1983), 39–78.
  • N. Teleman, The index theorem for topological manifolds, Acta Math., 153 (1984), 117–152.
  • K. Uhlenbeck, Connections with $L^p$ bounds on curvature, Comm. Math. Phys., 83 (1982), 31–42.
  • K. Uhlenbeck, Removable singularities in Yang-Mills fields, Comm. Math. Phys., 83 (1982), 11–29.
  • F. Warner, Foundations of differentiable manifolds and Lie groups, Scott. Foresman and Co., Glenview, Ill.-London, 1971.